Toddler developed sores so severe people thought he had leprosy

Toddler whose skin became ‘addicted’ to eczema cream developed such severe sores all over his body people thought he had leprosy

  • Two-year-old Boaz LaQua, from Minnesota, was left bedbound by severe eczema
  • Mother Savannah, 25, began applying a cream for mild eczema for over a year
  • When he was weaned off completely he developed Topical Steroid Withdrawal 
  • His skin was left ‘scaly and rough’ after sores and scabs erupt all over his body

A mother whose son became ‘addicted’ to steroid eczema cream’ has revealed how he developed painful sores so severe that people thought he had leprosy. 

Boaz LaQua, two, from Forest Lake, Minnesota, was left bedbound for weeks at a time and forced to sleep with socks taped to his hands so he wouldn’t scratch his eczema-prone skin.

His mother, Savannah, 25, began applying a cream used to treat mild eczema when her toddler was four-months-old and continued with the treatment for over a year. 

But after weaning her son off the cream six months ago, Savannah was horrified when she noticed weeping sores and scabs erupt all over his body.   

Boaz LaQua, two, from Forest Lake, Minnesota, became ‘addicted’ to steroid eczema cream’ and developed painful sores so severe that people thought he had leprosy. He is pictured after being weaned off a cream used to treat mild eczema

The toddler’s mother Savannah was horrified when she noticed weeping sores and scabs (pictured) erupt all over the tot’s body after weaning the tot off the cream six months ago

‘About two months after we completely stopped using the cream, he started to get red rashes and bumps and they were just getting worse every day’, she said. 

‘It got to the point where he would be bedridden for a week at a time because he was covered in sores across his entire body.

‘He was struggling to walk because his body was hurting so bad. It was horrible to see, the worst thing I’ve ever been through.

‘People said he looked like he had leprosy because he was covered in them and his skin was scaly and rough.’ 

The toddler, pictured before the scabs erupted on his body, was left bedbound for weeks at a time and forced to sleep with socks taped to his hands so he wouldn’t scratch his eczema-prone skin

‘People said he looked like he had leprosy because he was covered in them and his skin was scaly and rough’, said Savannah. Boaz is pictured after being weaned off a cream used to treat mild eczema

The toddler was experiencing Topical Steroid Withdrawal (TSW), a variety of symptoms that may emerge in the days and weeks after a person stops using topical steroid medication. The tot was forced to bandage up his legs due to the sores

The toddler was experiencing Topical Steroid Withdrawal (TSW), a variety of symptoms that may emerge in the days and weeks after a person stops using topical steroid medication. 

‘It was so stressful because we didn’t know much about Topical Steroid Withdraw, also we didn’t know what was going to happen, whether he would recover or lose his life’, said Savannah. 

‘We had to tape socks to his hands because he was constantly scratching. It was like chronic itchiness and there were open sores.’

The toddler developed eczema behind his knees from the age of three months and the condition worsened so much that it was too painful for him to move from his bed. 

WHAT IS TOPICAL STEROID ADDICTION?

Topical steroid addiction arises from the use of such creams to treat conditions like eczema. 

First described in 1979 in the International Journal of Dermatology, the theory is, over time, the skin becomes ‘addicted’ to the steroids. But it is not widely accepted among the medical community. 

Many have called the ‘condition’ a fad, however, it has been recognised by the National Eczema Association since 2013. 

Also known as red skin syndrome, the disorder does not have many statistics to show how common it is. One 2003 study from Japan, found that 12 per cent of adults who were taking steroids to treat dermatitis developed RSS. 

It occurs when steroids have been abruptly discontinued after a prolonged or inappropriate length of administration. Women who blush easily are thought to be most at risk. 

Topical steroid addiction has not been reported with correct drug use.

Symptoms include:

  • Redness, particularly on the face, genitals and area where the steroids were applied
  • Thickened skin
  • Swelling and puffiness  
  • Burning or stinging 
  • Dryness and cracked skin
  • Excessive wrinkling  
  • Skin sensitivity and intolerance to moisturisers 
  • Frequent skin infections  

Excessive sweating and itching is a sign of recovery.  Many sufferers also develop insomnia. 

Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.

Doctors should advise patients to avoid long term or high dose steroid use. Long term is considered to be one-to-two years of regular use.

Patients are also advised to cut down on steroids slowly but using a lower dose and gradually cutting back to, for example, every other day or a few times a week. 

Source: DermNet NZ

He wasn’t able to go out in hot weather and mother-of-two Savannah had to constantly monitor him to ensure he wasn’t scratching his skin. 

‘I couldn’t take my eyes off him for two minutes because he would be scratching himself and making himself bleed. He wasn’t living the life of a normal two-year-old’, she said. 

Savannah had diligently applied the treatment twice a day for over a year but decided to wean Boaz off them completely when a friend warned her about the harmful side effects of using them for too long.  

‘No one tells you but you aren’t supposed to use these kinds of creams for more than ten days’, she said.  

Now the stay-at-home mum is avoiding using any lotions as well as only bathing Boaz once per week and is sharing her story to raise awareness of the painful condition.

Savannah said: ‘The only reason I want to tell my story is to help someone else, otherwise I wouldn’t want to show my child in that state.

‘The skin experts don’t warn you about topical steroid withdrawal because it isn’t really recognised.

Savannah said: ‘About two months after we completely stopped using the cream, he started to get red rashes and bumps and they were just getting worse every day’. Boaz is pictured after being weaned off a cream used to treat mild eczema


The mother said she had no idea whether Boaz would recover from the painful soars, which covered both of his legs. The scabs on his legs (L-R) were due to Topical Steroid Withdraw, which can cause a myriad of symptoms. 

‘Parents should trust their own instincts, know their own child and do their own research.

‘I’m ashamed because I didn’t look into it myself.

‘People say it can take years to recover from it but because he’s only two, his skin regenerates quicker so hopefully it won’t take as long.

‘He’s so much happier in himself now but there’s a long way to go.’ 

Source: Read Full Article